Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 22, NWS Los Angeles, CA

December 10, 2019Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Dec 10, 2019, 1:39 PM PST for Los Angeles County, California. It took effect at Dec 12, 2019, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2019, 1:39 PM PST (21:39 UTC)
In effect from
Dec 12, 2019, 6:00 AM PST
Expired
Dec 12, 2019, 2:13 AM PST
In force
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WHUS46 KLOX 102139
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
139 PM PST Tue Dec 10 2019

CAZ034-035-111330-
/O.NEW.KLOX.BH.S.0022.191212T1400Z-191216T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
139 PM PST Tue Dec 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH MONDAY MORNING...

* WHAT...Large waves of 12 to 16 feet and dangerous rip currents
  are expected in a few days. Minor coastal flooding of beaches is
  possible.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From late Wednesday night through Monday morning.

* IMPACTS...Dangerous swimming conditions are expected in a few 
  days.

* ADDITIONAL DETAILS...This is an extended outlook statement. A 
  High Surf Advisory will likely be issued in the coming days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor future forecasts for more details as the expected event
approaches.

&&

$$

CAZ039>041-087-111330-
/O.NEW.KLOX.BH.S.0022.191213T0600Z-191215T2000Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
139 PM PST Tue Dec 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY EVENING
THROUGH SUNDAY MORNING...

* WHAT...Large waves of 6 to 10 feet and dangerous rip currents 
  are expected in a few days.

* WHERE...Santa Barbara County South Coast, Ventura County 
  Coast, Los Angeles County Coast and Catalina and Santa Barbara 
  Islands.

* WHEN...From Thursday evening through Sunday morning.

* IMPACTS...Dangerous swimming conditions are expected in a few 
  days.

* ADDITIONAL DETAILS...This is an extended outlook statement. A 
  High Surf Advisory will likely be issued in the coming days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor future forecasts for more details as the expected event
approaches.

&&

$$

Kittell
4 follow-up statements
687 
WHUS46 KLOX 111223
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
423 AM PST Wed Dec 11 2019

CAZ034-035-112030-
/O.CON.KLOX.BH.S.0022.191212T1400Z-191216T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
423 AM PST Wed Dec 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH MONDAY MORNING...

* WHAT...Large waves of 12 to 16 feet and dangerous rip currents.
  Minor coastal flooding of beaches is possible.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From late Wednesday night through Monday morning.

* IMPACTS...Dangerous swimming conditions.

* ADDITIONAL DETAILS...This is an extended outlook statement. A
  High Surf Advisory will likely be issued in the coming days. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor future forecasts for more details as the expected event
approaches.

&&

$$

CAZ039>041-087-112030-
/O.CON.KLOX.BH.S.0022.191213T0600Z-191215T2000Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
423 AM PST Wed Dec 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
EVENING THROUGH SUNDAY MORNING...

* WHAT...Large waves of 6 to 10 feet and dangerous rip currents. 

* WHERE...Santa Barbara County South Coast, Ventura County Coast,
  Los Angeles County Coast, and Catalina and Santa Barbara 
  Islands.

* WHEN...From Thursday evening through Sunday morning.

* IMPACTS...Dangerous swimming conditions.

* ADDITIONAL DETAILS...This is an extended outlook statement. A 
  High Surf Advisory will likely be issued in the coming days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor future forecasts for more details as the expected event
approaches.

&&

$$
/Kj
970 
WHUS46 KLOX 111727
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
927 AM PST Wed Dec 11 2019

CAZ034-035-120130-
/O.CON.KLOX.BH.S.0022.191212T1400Z-191216T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
927 AM PST Wed Dec 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH MONDAY MORNING...

* WHAT...Large waves of 12 to 16 feet and dangerous rip 
  currents. Minor coastal flooding of beaches is possible.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From late Wednesday night through Monday morning.

* IMPACTS...Dangerous swimming conditions.

* ADDITIONAL DETAILS...This is an extended outlook statement. A 
  High Surf Advisory will likely be issued in the coming days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor future forecasts for more details as the expected event
approaches.

&&

$$

CAZ039>041-087-120130-
/O.CON.KLOX.BH.S.0022.191213T0600Z-191215T2000Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
927 AM PST Wed Dec 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
EVENING THROUGH SUNDAY MORNING...

* WHAT...Large waves of 6 to 10 feet and dangerous rip currents.

* WHERE...Santa Barbara County South Coast, Ventura County 
  Coast, Los Angeles County Coast, and Catalina and Santa 
  Barbara Islands.

* WHEN...From Thursday evening through Sunday morning.

* IMPACTS...Dangerous swimming conditions.

* ADDITIONAL DETAILS...This is an extended outlook statement. A 
  High Surf Advisory will likely be issued in the coming days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor future forecasts for more details as the expected event
approaches.

&&

$$

Kittell
521 
WHUS46 KLOX 112222
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
222 PM PST Wed Dec 11 2019

CAZ034-035-121400-
/O.CAN.KLOX.BH.S.0022.191212T1400Z-191216T2000Z/
/O.NEW.KLOX.SU.Y.0022.191212T1400Z-191216T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
222 PM PST Wed Dec 11 2019

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO NOON PST
MONDAY...

* WHAT...Large breaking waves of 10 to 16 feet with dangerous rip
  currents. Minor beach flooding.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 6 AM Thursday to noon PST Monday. Largest Friday and
  Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore. Minor flooding of sea
  water over beaches, around the time of high tide Thursday and
  Friday.

* ADDITIONAL DETAILS...Northwest swell direction. Largest High 
  tides near 6.5 feet (MLLW) around 10am Friday and Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ039>041-087-121400-
/O.CON.KLOX.BH.S.0022.191213T0600Z-191215T2000Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
222 PM PST Wed Dec 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
EVENING THROUGH SUNDAY MORNING...

* WHAT...Large waves of 6 to 10 feet and dangerous rip currents.
  Minor beach flooding.

* WHERE...Santa Barbara County South Coast, Ventura County 
  Coast, Los Angeles County Coast, and Catalina and Santa 
  Barbara Islands.

* WHEN...From Thursday evening through Sunday morning.

* IMPACTS...Dangerous swimming conditions. Minor flooding of sea
  water over beaches, around the time of high tide.

* ADDITIONAL DETAILS...This is an extended outlook statement. A
  High Surf Advisory will likely be issued on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor future forecasts for more details as the expected event
approaches.

&&

$$

Kittell
806 
WHUS46 KLOX 121013
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
213 AM PST Thu Dec 12 2019

CAZ039>041-087-121815-
/O.CAN.KLOX.BH.S.0022.191213T0600Z-191215T2000Z/
/O.EXB.KLOX.SU.Y.0022.191213T0400Z-191215T2000Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
213 AM PST Thu Dec 12 2019

...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON
PST SUNDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Large waves of 6 to 10 feet and dangerous rip currents.
  Minor beach flooding.

* WHERE...Santa Barbara County South Coast, Ventura County Coast,
  Los Angeles County Coast and Catalina and Santa Barbara
  Islands. Highest surf across exposed west facing beaches.

* WHEN...From 8 PM this evening to noon PST Sunday.

* IMPACTS...Dangerous swimming conditions. Minor flooding of sea 
  water over beaches, around the time of high tide.

* ADDITIONAL DETAILS...West swell direction. Largest High tides
  near 6.6 feet (MLLW) around 9 AM Friday,lowering slightly on 
  Saturday with high tide around 940 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ034-035-121815-
/O.CON.KLOX.SU.Y.0022.191212T1400Z-191216T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
213 AM PST Thu Dec 12 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
NOON PST MONDAY...

* WHAT...Large breaking waves of 10 to 16 feet with dangerous 
  rip currents. Minor beach flooding.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 6 AM this morning to noon PST Monday. Largest 
  Friday and Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore. Minor flooding of 
  sea water over beaches, around the time of high tide Thursday 
  and Friday.

* ADDITIONAL DETAILS...Northwest swell direction. Largest High
  tides near 6.4 feet (MLLW) around 940 AM Friday, lowering
  slightly on Saturday with high tide around 1020 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Kaplan

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 10, 10:31 AM PST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 10, 10:31 AM PST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1031 AM PST Tue Dec 10 2019

Updated Aviation Section

.SYNOPSIS...10/812 AM.

A weak ridge of high pressure will give way to partly cloudy skies
through the week with temperatures near normal through Wednesday,
then above normal Thursday and Friday. Breezy northerly winds
will develop Wednesday and last into the weekend. A moderate Santa
Ana wind event is possible on Monday.

&&

.SHORT TERM (TDY-THU)...10/924 AM.

A large batch of high clouds moving through the area today, the
tail end of a system that stretches well up into Canada. Otherwise
pretty unremarkable weather today with highs very close to normal.

***From Previous Discussion***

A weak trof will push the ridge away tonight and then move over
the area. There is not enough moisture or dynamics with this trof
to produce rain just some some clouds. Northerly offshore pressure
gradients will form in the wake of the trof and this along with
some (minimal) cold air advection will bring about a north wind
event (sub advisory) focused down the i-5 corridor, the SBA south
coast and the area 10 miles either side of the LA/VTA county line.
The cool air advection will offset the offshore flow and max
temps will not change much.

The north winds will continue overnight before weakening and
shifting more to the northeast.

Ridging again develops across the southern half of the state on
Thursday. There will be about 3 MB of offshore flow from both the
east and north in the morning and this will kick off a weak Santa
Ana event. Nothing to write home about just 15 to 25 mph with
local gusts to 35 mph in the morning through and below the passes
and canyons. Like today the ridge will not be high enough
amplitude to deflect a stream of mid and high level clouds and
enough mid and high level clouds will be overhead to make it a
mostly cloudy morning. At this time it looks like these clouds
will taper off in the afternoon and there will be some sunshine.
Hgts will be well above normal so despite the clouds there will be
a nice 3 to 6 degree bump in temps and most cst/vly sites south of
Pt Conception will see Max temps in the lower to mid 70s or about
5 degrees above normal. Central Coast max temps will only be 2 or
3 degrees above normal.

.LONG TERM (FRI-MON)...10/319 AM.

Friday looks like it will be the nicest day of the weak. The ridge
and the weak offshore flow will persist but the mid and high level
clouds should be gone making for a sunny day with max temps 2 to 5
degrees above normal.

The ridge gets pushed to the south as some energy drops out of
the Gulf of Alaska. Flat NW flow will become more and more
cyclonic as Saturday progresses. Hgts will fall to about 565 DM.
The weak offshore flow will reverse to weak onshore. Clouds will
increase through the day. A small chc of rain will develop across
the interior later in the afternoon. Max temps will drop
everywhere and the csts and vly temps will not be able to escape
the 60s.

A weak trof will zip across the state Saturday night. It will
bring a slight chc of mtn rain which may extend into portions of
the vlys. The latest mdls and their ensemble members have started
to trend drier and even chc pops may be over done. The trof will
kick off a round of offshore winds fueled by moderate northerly
offshore grads and cold air advection. There will probably be some
advisory level gusts through the I-5 Corridor and the SBA south
coast.

Skies will be mostly sunny on Sunday but the cool air filtering in
behind Saturday night's trof will make it the coolest day of the
next 7 with cst and vly temps mostly in the lower to mid 60s.

A ridge builds in on Monday. There will be moderate offshore flow
from both the east and north and this should result in a Santa Ana
event with low end advisory gusts in the usual locations. Max
temps will rise a few degrees under sunny skies.

&&

.AVIATION...10/1830Z.

At 17Z KLAX...There was no marine layer, with a surface based
inversion up to 1400 feet and 14 degrees Celsius.

Low confidence on KPRB today, with LIFR cats lasting through 19Z
or 22Z. Moderate confidence of increase stratus coverage tonight
and Wednesday. High confidence in LIFR cats after 10Z at KPRB,
otherwise low confidence on if any stratus will be LIFR or IFR.
Stratus chances include: KSBP (70 percent) KSMX (80 percent) KSMO
(30 percent) KLAX (50 percent) KLGB (70 percent). Winds will be
lighter than usual.

KLAX...High confidence in VFR cats through at least 06Z. 50
percent chance of stratus with an start window of (08-12Z). IFR
cats most likely, but there is a 20 percent chance of LIFR. No
significant east winds expected.

KBUR....High confidence in VFR through Wednesday, except for a
10 percent chance of IFR CIGS 12-16Z Wednesday.

&&

.MARINE...10/907 AM.

Moderate confidence that winds will stay under Small Craft
Advisory (SCA) through Wednesday morning, with a long duration of
SCA conditions likely starting Wednesday afternoon, which will
continue through at least Sunday. These winds will be focused from
the Central Coast to San Nicolas Island, but will affect portions
of the Santa Barbara Channel and Santa Monica Basin at times,
especially over the weekend when the winds peak. Short period
choppy seas will become more prevalent everywhere.

A large and long period W to NW swell will impact the coastal
waters later Thursday and continue through Saturday, resulting in
hazardous sea conditions and large breaking waves near shore.
Breaking waves at the Morro Bay and Ventura Harbor entrances are
possible.

&&

.BEACHES...10/907 AM.

A large long-period west to northwest swell will push on to the
coast of central and southern California Thursday night, peak on
Friday, then slowly diminish over the weekend. Swells off the
Central Coast will likely peak at 12 to 15 feet and off the
southern waters 5 to 8 feet. High Surf Advisories will likely be
needed over all beaches during the peak, with strong rip currents
and dangerous breaking waves.

With high tides around 6.5 feet Friday and Saturday, minor
coastal flooding is possible during the late morning high tides.
Any coastal flooding impacts should be confined to the beaches,
with flooding possible in the most vulnerable parking lots, bike
paths, and walkways. There is a small chance of more impactful
flooding over vulnerable roads in the Ventura area.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 PM Wednesday to 3 AM
      PST Thursday for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 PM Wednesday to 3 PM
      PST Saturday for zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

High surf is likely and minor coastal flooding is possible for
late this week at area beaches. Strong north winds possible
Sunday in southern Santa Barbara County, and parts of LA/Ventura
Counties.

&&

PUBLIC...MW/Rorke
AVIATION...Kittell
MARINE...Kittell
BEACHES...Kittell
SYNOPSIS...Stewart

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:27 AM PSTSmall Craft AdvisoryLOX8 days

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.